MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 13MM X 30CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 13MM X 30CM; NAIL, FIXATION, BONE
Model Number 71655330
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/06/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, after hitting the nail with a hammer for insertion, the tibial distal canopy was damaged.Surgeon did not noticed that the nail stuck the tibial bone.It was confirmed with the x-ray image and the ct image after the operation that the nail stuck out from both sides of the tibial bone.There was a 15 minutes delay.On (b)(6) 2020, the patient complained of pain.The nail is still inside the patient.No plan for revision surgery at this moment.The surgeons think this issue occurred due to their mistakes of nail length choice.
 
Additional Manufacturer Narrative
The device, used in treatment was not returned for evaluation.A clinical evaluation was conducted and confirms the reported pain is related to the nail extending through the tibia, which was caused by surgeon error and is not related to a malperformance of the component.To date no revision has been reported.The patient impact beyond the pain cannot be determined.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.Possible probable cause could include but not limited the user error.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
META-NAIL TIBIAL 13MM X 30CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9720548
Report Number1020279-2020-00617
Device Sequence Number2353295
Product Code JDS
UDI-Device Identifier03596010612908
UDI-Public03596010612908
Combination Product (Y/N)N
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71655330
Device Catalogue Number71655330
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/07/2020
Supplement Date Received by Manufacturer05/26/2020
Initial Report FDA Received Date02/18/2020
Supplement Report FDA Received Date06/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1